Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Louisville, KY

July 2, 2018Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 2, 2018, 1:29 PM EDT for Fayette County, Kentucky. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 1:29 PM EDT (17:29 UTC)
Expired
Jul 2, 2018, 2:55 PM EDT
In force
86 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Fayette County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGUS53 KLMK 021729
FFWLMK
KYC067-021930-
/O.NEW.KLMK.FF.W.0034.180702T1729Z-180702T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
129 PM EDT MON JUL 2 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Fayette County in central Kentucky...

* Until 330 PM EDT

* At 128 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one and a half inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Lexington, Northland, Bryan Station and Thoroughbred Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3809 8437 3802 8438 3802 8442 3803 8446
      3805 8449 3811 8448 3812 8445

$$

DM
1 follow-up statement
675 
WGUS73 KLMK 021855
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
255 PM EDT MON JUL 2 2018

KYC067-021905-
/O.CAN.KLMK.FF.W.0034.000000T0000Z-180702T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette KY-
255 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING FOR CENTRAL FAYETTE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, but area creeks and streams may continue to run high for the 
next hour or two. 

LAT...LON 3809 8437 3802 8438 3802 8442 3803 8446
      3805 8449 3811 8448 3812 8445

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 1:11 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 2, 1:11 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
111 PM EDT Mon Jul 2 2018

.Short Term...(Today and tonight)
Issued at 315 AM EDT Mon Jul 2 2018

Our area resides on the western side of a strong ridge that has been
bringing heat to the eastern U.S. the last few days. Troughiness
moving into that ridge will bring unsettled weather to the area
today. GOES Sounder indicates a precipitable water of 1.6-1.8 inches
over the region this morning, in line with the 00Z BNA sounding.
Moisture pooling during the day...ahead of a weak frontal
boundary...likely will pump that level up to around 2 inches,
which along with the troughing aloft should be enough for a good
chance of rains for most today.

HREF has a few pockets of 0.5 inch rainfall totals this afternoon,
mainly along the Ohio River. Knowing that ensembles water down
those peak values, we likely will see pockets of 1-2 inches of
rainfall today, possibly leading to localized flooding issues
similar to Sunday. Also of note will be the slower storm motions
today, so look for flood advisories/warnings under those heavier
cores.

Also similar to yesterday, CAPE values rise quickly through the
morning hours before the onset of storms starts to limit them. Would
not be surprised to see one or two cells develop quickly and with
their collapse generate stronger wind gusts. Then by mid to late
afternoon we should see less chance for any severe winds.

Activity should die down with loss of heating tonight, but given
higher surface moisture we likely will see continued above normal
low temperatures, as well as some patches of fog.

.Long Term...(Tuesday through Sunday)
Issued at 310 AM EDT Mon Jul 2 2018

Tuesday through the rest of the week is still shaping up to be very
warm and humid with a few notable precip chances. The Fourth of July
will likely be the hottest and driest day this week. Afternoon heat
indices in the 100-105 degree range are looking likely for
Independence Day.

Not much change at all in the synoptic features during this period.
Strengthening upper high retrogrades westward across the region in
the Tuesday through Thursday time frame. Upper ridging will be
building west over KY and southern IN on Tuesday as weak mid-level
vort energy shifts northwest of the Ohio River. A band of increased
moisture aloft will likewise shift northwest with time, keeping
scattered showers and thunderstorms in the forecast. The highest
rain chances of 40 to 50 percent will be across southern Indiana.

Drier air advecting in along with a 598 dam ridge of high pressure
aloft will keep the weather mainly dry for the Fourth. However,
afternoon high temperatures will rise into the low to mid 90s. The
heat index could approach 105 across a good chunk of the forecast
area.

We'll start to see weakness in the upper ridging on Thursday, with
heights aloft really falling off on Friday. A storm system in
eastern Canada will send a cold front south into the Ohio Valley,
resulting in higher rain and thunderstorm chances heading into the
weekend. Once that boundary pushes through, highs could drop into
the mid/upper 80s for Saturday. Lingering storm chances associated
with the boundary will be highest across southern KY on Saturday.
Areas further north may be able to dry out by Saturday morning.
There's still some uncertainty on where the boundary ends up by
Sunday, with a possible drift back to the north by Monday. So
looking at isolated to scattered PoPs across central KY for now on
Sunday, with a dry forecast in southern IN.

&&

.Aviation...(18Z TAF Issuance)
Issued at 111 PM EDT Mon Jul 2 2018

An upper level wave will help spark scattered thunderstorms in the
warm and very sticky air this afternoon. SDF should be the most
affected by storms, so will go beyond just VCTS there and introduce
a TEMPO group. The storms will produce locally torrential rain and
gusty winds.

Storms will slowly dissipate this evening with mostly quiet
conditions overnight. Some light BR may form around dawn in the
still, humid air.

Tomorrow a wave is predicted to drift northwestward from the
Tennessee Valley into the Ohio Valley and will spark scattered
showers and storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...EBW
Aviation...13
Hazardous weather outlook, Jul 2, 11:30 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1130 AM EDT Mon Jul 2 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031530-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1130 AM EDT Mon Jul 2 2018 /1030 AM CDT Mon Jul 2 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will develop today. These storms will be slow
moving, so the main threats will be localized flooding as well as
brief gusty winds and frequent lightning.

Outside of any cooling thunderstorms, expect peak heat index values
to rise to around 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are expected on Tuesday. Any
storms will be capable of locally heavy rainfall and flooding. Heat
index values around 105 degrees are possible during the afternoon and
early evening of the Fourth of July. Thunderstorm chances will
increase again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roadways or creeks as well as
stronger wind gusts or damage today.

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:23 AM EDTSpecial Weather StatementLMKBullitt37 min
Jul 2, 1:10 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette2 hr
Jul 2, 1:54 PM EDTSpecial Weather StatementLMKLogan21 min
Jul 2, 2:01 PM EDTSpecial Weather StatementLMKWarren29 min
Jul 2, 2:22 PM EDTSpecial Weather StatementLMKHardin23 min
Jul 2, 2:42 PM EDTSpecial Weather StatementLMKLogan33 min
Jul 2, 3:09 PM EDTSpecial Weather StatementLMKHardin36 min
Jul 2, 3:13 PM EDTAreal Flood AdvisoryLMKJessamine62 min
Jul 2, 3:13 PM EDTSpecial Weather StatementLMKJessamine32 min
Jul 2, 3:27 PM EDTSpecial Weather StatementLMKAnderson33 min
Jul 2, 3:40 PM EDTSpecial Weather StatementLMKWoodford35 min
Jul 2, 3:42 PM EDTAreal Flood AdvisoryLMKClark, Madison2 hr
Jul 2, 3:45 PM EDTAreal Flood AdvisoryLMKAnderson2 hr
Jul 2, 4:00 PM EDTSpecial Weather StatementLMKFranklin15 min
Jul 2, 4:04 PM EDTAreal Flood AdvisoryLMKFranklin116 min
Jul 2, 4:05 PM EDTSevere Thunderstorm WarningLMKFranklin25 min
Jul 2, 4:37 PM EDTAreal Flood AdvisoryLMKFranklin, Scott53 min
Jul 2, 4:39 PM EDTFlash Flood WarningLMKFranklin2 hr
Jul 2, 4:49 PM EDTSpecial Weather StatementLMKWashington26 min
Jul 2, 5:07 PM EDTAreal Flood AdvisoryLMKBoyle, Garrard, Lincoln84 min
Jul 2, 5:21 PM EDTFlash Flood WarningLMKBoyle, Garrard, Lincoln66 min
Jul 2, 5:37 PM EDTAreal Flood AdvisoryLMKMarion, Washington61 min
Jul 2, 5:38 PM EDTSpecial Weather StatementLMKLincoln37 min
Jul 2, 5:42 PM EDTSpecial Weather StatementLMKJefferson33 min
Jul 2, 5:49 PM EDTAreal Flood AdvisoryLMKJefferson77 min
Jul 2, 5:52 PM EDTFlash Flood WarningLMKLincoln89 min
Jul 2, 6:14 PM EDTFlash Flood WarningLMKJefferson91 min
Jul 2, 6:25 PM EDTAreal Flood AdvisoryLMKCasey90 min
Jul 2, 6:33 PM EDTSpecial Weather StatementLMKHancock42 min
Jul 2, 6:36 PM EDTAreal Flood AdvisoryLMKNelson78 min
Jul 2, 6:43 PM EDTSpecial Weather StatementLMKCasey47 min
Jul 2, 7:22 PM EDTAreal Flood AdvisoryLMKBreckinridge, Hancock73 min
Jul 2, 7:35 PM EDTSpecial Weather StatementLMKGreen40 min
Jul 2, 7:53 PM EDTSpecial Weather StatementLMKAllen52 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.